New Jersey, 2020

Flash Flood in New Jersey, June 11, 2020

June 11, 2020 · NWS PHI · 1 event in 1 county or zone

Thunderstorms produced rainfall totals of 1 to around 2 inches in a short amount of time in parts of Monmouth County on the afternoon of June 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms produced rainfall totals of 1 to around 2 inches in a short amount of time in parts of Monmouth County on the afternoon of June 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 10:12 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 10:12 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1112 AM EDT Thu Jun 11 2020

.SYNOPSIS...
A cold front will slowly move across the area today through
tonight. A secondary cold front will then cross the zones late
Friday night. High pressure will build to our north over the
weekend into early next week, while an upper level low pressure
system slowly moves across the Mid-Atlantic region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front will continue to progress eastward and across the
area through this afternoon. Ahead of the cold front, scattered
showers continue this morning, but will increase in coverage
into the afternoon as instability and lift increases ahead of
the front. With the increase in instability, scattered
thunderstorms will also likely develop as well. PW values are
around 2-2.25 inches ahead of the front, so as the showers and
thunderstorms increase in coverage and intensity, there will be
the potential for a period of heavy rainfall with some storms.
We remain under a Marginal Risk for severe weather for today.
The wind field aloft is not overly impressive with the 700-500
mb flow around 30-40 knots and mostly unidirectional, while
shear is only 25-30 knots. Some of the strongest storms could
produce some strong gusty winds, but most storms will be heavy
rainfall producers.

As the showers and thunderstorms move into southern and eastern
New Jersey and southern Delmarva in the afternoon as the front
slowly sags southward, conditions north and west of the Fall
Line should dry out in the afternoon.

Highs today will be in the lower 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Slow moving cold front will get to the Fall Line early this evening,
but will not make much headway until late in the overnight hours.
The threat for thunderstorms diminishes in the evening, but showers
will linger across far southeast New Jersey and southern Delaware
through most of the overnight.

Out ahead of the cold front, conditions will remain warm and humid.
Should even get some fog development across portions of southeast
New Jersey and southern Delaware after midnight.

Behind the cold front, temperatures drop into the 50s across the
southern Poconos, far northwest New Jersey, and the Lehigh Valley.
Dew points will drop into the 50s as well. On the other side of the
cold front, temperatures and dew points will be well in the 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The beginning of the long term looks quiet with dry air across
the region, but unsettled weather quickly returns for the end
of the weekend/ next week as an upper level low remains in
close proximity to the region.

The long term will open up with a surface cold front sliding off
the coast as an upper level low over Quebec rotates east. Behind
the cold front, CAA is almost non-existent with 850 MB
temperatures holding around 13 degrees C. What does change
behind the cold front is the moisture levels. PWATs fall from
2.00" + to around 0.65". This drastic fall in moisture and weak
downslope flow should help high temperatures to warm into the
mid 80s (with a few mid to upper 80s possible). As temperatures
warm, dewpoints will likely start to mix out as well. This will
create a noticeable difference outside as RH's fall from the mid
60 percent range this past Wednesday afternoon to low 30
percent range this Friday.

On Saturday, another piece of energy will dive southeast out of
Ontario with another wave right behind this. This first wave
will bring a reinforcing front southeast into PA. The latest run
of the ECMWF has this front clearing the coast Saturday
afternoon. The GFS has the front stalling across NJ. The ECMWF
keeps most of the day Saturday dry, while the GFS/ CMC solutions
brings precipitation back across the area Saturday.

Saturday night into Sunday the second wave, mentioned above,
will begin to wrap up over the Great Lakes region. The upper
level low is then forecast to drift southeast towards VA. The
latest runs of the GEFS, EPS, and GEPS are actually in much
better agreement here and have the closed low over the NC/VA
border Tuesday evening. The close proximity of the low means the
forecast will remain unsettled for the first half of the week
with a chance of showers each day, although it is likely it
will not rain the entire time period. Also, as the low
approaches cooler mid-level temperatures will advect into the
region with 850/500 MB lapse rates steepening. This means that
thunder has been introduced into the forecast starting Sunday
and continuing each subsequent afternoon.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...MVFR through the morning for most TAF sites except ABE
and RDG. SHRA/TSRA will increase in coverage through the day,
and rain may be heavy at times. Conditions may lower to IFR for
ACY and MIV this afternoon as rainfall increases. Conditions
should improve to VFR from west to east through the afternoon
behind the showers and cold front, except for southern New
Jersey and central/southern Delmarva where lower conditions will
continue. S-SW winds 10-15 kt with 15-20 kt gusts today. Winds
may shift to the west in the afternoon north and west of KPHL.
Moderate confidence in both timing and extent of restrictions.

Tonight...IFR at KACY and KMIV as rain, fog, and stratus will linger
for most of the night. VFR elsewhere. LGT/VRB winds. Moderate
confidence in both timing and extent of restrictions.

Outlook...

Friday-Saturday...Generally VFR conditions expected. Another
cold front moves across the area later Friday night, shifting
winds to the north-northwest.

Saturday night-Monday...Conditions may lower to MVFR, or possibly
IFR, with a chance of showers. Winds become east to northeast 5-10
knots.

&&

.MARINE...
Today...SCA conditions will continue across the waters with south
winds gusting 25-30 kt and seas 5-7 feet on the ocean and 3-5 feet
on Delaware Bay. Conditions should fall to sub-SCA criteria on DE
Bay this afternoon. Showers and thunderstorms developing this
afternoon.

Tonight...Conditions subside to below SCA criteria on the ocean
waters after midnight tonight. Showers and thunderstorms this
evening, then showers will linger for most of the night.

Outlook... Friday-Monday...Conditions expected to remain below
advisory levels through early next week, although winds may
gust around 20 knots at times.

Rip currents...
South to southwest winds gusting 25-30 mph at the beaches, along
with 5-7 feet offshore seas will result in a high risk for the
development of dangerous and life threatening rip currents at New
Jersey and Delaware beaches today.

Winds shift to the northwest late tonight and Friday morning, and
then afternoon sea breezes are possible. With lighter winds and
lower seas, the rip current risk on Friday should be low.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ450>455.
     Small Craft Advisory until 1 PM EDT this afternoon for ANZ430-
     431.

&&

Synopsis...Haines/Robertson
Near Term...MPS/Robertson
Short Term...MPS
Long Term...Haines
Aviation...Haines/MPS/Robertson
Marine...Haines/MPS
Hazardous weather outlook, Jun 11, 3:06 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
406 AM EDT Thu Jun 11 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-120815-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
406 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

A broken line of showers and thunderstorms will move across the area
on Thursday. Some of these storms could become severe. Damaging wind
gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ014-024>026-120815-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
406 AM EDT Thu Jun 11 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ004-120815-
Delaware Beaches-
406 AM EDT Thu Jun 11 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-120815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
406 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jun 11, 10:28 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1128 AM EDT Thu Jun 11 2020

MDZ008-111600-
Cecil-
1128 AM EDT Thu Jun 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CECIL COUNTY...

At 1127 AM EDT, a strong thunderstorm was located over Charlestown,
or near Havre De Grace, moving east at 20 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Elkton, North East, Charlestown, Barksdale, Andora, Brantwood,
Pleasant Hill, Cherry Hill, Fair Hill, Bay View, Appleton, Perryville
and Chesapeake City.

This includes Interstate 95 in Maryland between mile markers 95 and
108.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3973 7585 3972 7581 3951 7578 3950 7598
      3953 7598 3955 7603 3955 7607 3957 7609
TIME...MOT...LOC 1527Z 249DEG 17KT 3956 7599

SFJ
Local storm report, Jun 11, 12:59 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
159 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLOOD            2 E CHESTERBROOK        40.07N 75.43W
06/11/2020                   CHESTER            PA   COUNTY OFFICIAL

            FLOODING ON SWEDESBORO ROAD WITH LANE
            RESTRICTIONS.

0136 PM     FLOOD            1 ENE BROOKLAWN         39.88N 75.11W
06/11/2020                   CAMDEN             NJ   DEPT OF HIGHWAYS

            FLOODING ON U.S. HIGHWAY 130 NEAR MARKET
            STREET.

0141 PM     FLOOD            1 WSW MT. EPHRAIM       39.88N 75.10W
06/11/2020                   CAMDEN             NJ   DEPT OF HIGHWAYS

            FLOODING ON INTERSTATE 76 NEAR THE
            INTERSTATE 295 INTERCHANGE.

&&

CMS
Local storm report, Jun 11, 1:04 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
204 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            1 SSW MERCHANTVILLE     39.94N 75.06W
06/11/2020                   CAMDEN             NJ   FIRE DEPT/RESCUE

            STALLED VEHICLE FROM ROAD FLOODING ON
            LEXINGTON AVENUE.

&&

CMS
Local storm report, Jun 11, 1:11 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
211 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLOOD            1 SW MT. EPHRAIM        39.87N 75.10W
06/11/2020                   CAMDEN             NJ   DEPT OF HIGHWAYS

            FLOODING ON INTERSTATE 295 SOUTHBOUND NEAR
            THE INTERSTATE 76 INTERCHANGE.

&&

CMS

The radar

The Philadelphia radar (KDIX), 60 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monmouth

When
June 11, 1:45 PM EST to 3:45 PM EST
Where
Monmouth County, 1.63 mi WSW of Atlantic Highlands to 0.97 mi W of Atlantic Highlands
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.413, -74.060

NJ Route 36 was closed at Leonard Avenue in Middletown Township due to flooding. West Highland Avenue in Atlantic Highlands was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886394.